Caprin enteric-coated tablets contain the active ingredient acetylsalicylic acid, otherwise known as aspirin. (NB. Aspirin is also available without a brand name, ie as the generic medicine.)
Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). It works by blocking the action of a substance in the body called cyclo-oxygenase.
Cyclo-oxygenase is involved in the production of various chemicals in the body. These are known as prostaglandins, prostacyclins and thromboxane. By blocking the action of cylo-oxygenase, aspirin prevents the production of these chemicals.
Prostaglandins are produced in response to injury or certain diseases and go on to cause pain, swelling and inflammation. High doses of aspirin (300mg and over) reduce the production of prostaglandins and a 300mg dose of aspirin is seen as a pain-relieving dose. Caprin 300mg tablets are used to relieve pain and inflammation. The tablets have a special enteric coating that is designed to stop the aspirin from irritating the stomach. However, because this coating doesn't dissolve until the tablet reaches the small intestine, the absorption of the aspirin into the bloodstream is delayed. This means that Caprin tablets don't act quickly enough for the short-term relief of pain with a single dose, for example to relieve a headache or toothache. Instead they are used for people who need to take aspirin regularly, for example to relieve the ongoing pain and inflammation of arthritis.
Aspirin in low doses (75mg to 150mg daily) does not have an anti-inflammatory effect and is used instead as an anti-clotting or blood-thinning agent for people who have heart disease, or who have already had a heart attack, heart bypass or stroke. Low doses of aspirin prevent the production of thromboxane by blood cells called platelets. Thromboxane is one of the chemicals that causes platelets to clump together and start off the clotting process. Stopping its production reduces the chance of a clot forming in the blood that could cause a heart attack or stroke. In some situations a higher 300mg daily dose of aspirin may also be prescribed to prevent blood clots. It is important to follow the instructions given by your doctor.
Aspirin is also used in the emergency situation of a heart attack. Anyone who has the symptoms of a heart attack (chest pain, possibly radiating towards the arm or neck, shortness of breath) should chew one 300mg aspirin tablet as soon as possible (unless they are allergic to aspirin), as this has been shown to increase the chances of surviving a heart attack. This is because the aspirin prevents the blood clot that is blocking the supply of blood to the heart from growing any bigger. If using Caprin tablets for this purpose it is especially important to chew the tablet, because the enteric coating of these tablets would otherwise delay the absorption of the aspirin. In the emergency situation of a heart attack the aspirin needs to be absorbed as quickly as possible.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.
If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.
For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before taking this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to make sure that the combination is safe.
Caprin tablets have a special 'enteric coating' that is designed to stop the aspirin from irritating the stomach. Antacids (indigestion remedies) should not be taken two hours before or after Caprin tablets because they allow this special coat to dissolve too early.
There is an increased risk of side effects, particularly on on the gut, if aspirin is taken in combination with other non-steroidal anti-inflammatory drugs (NSAIDs), eg ibuprofen, diclofenac, naproxen, indometacin, or with selective inhibitors of COX-2 such as celecoxib or etoricoxib. If you are taking one of these types of medicine you should not take painkilling doses of aspirin (300mg or more per day) as well.
There may be an increased risk of bleeding if aspirin is taken with any of the following medicines:
There may be an increased risk of bleeding or ulceration in the stomach or intestines if aspirin is taken with corticosteroids, eg prednisolone, dexamethasone.
Aspirin reduces the rate at which the body can remove the medicine methotrexate and so could increase the risk of its side effects. If you are taking methotrexate you should not take aspirin unless you have been advised to by your doctor.
There may be an increased risk of side effects if high doses of aspirin are taken with acetazolamide.
Regular use of aspirin as a painkiller may increase the amount of the following medicines in the blood:
Aspirin may oppose the effects of the following medicines:
|Angettes 75||Aspro clear||Caprin (75mg)|
|Disprin||Disprin direct||Maximum strength aspro clear|
|Micropirin||Nu-seals (300mg)||Nu-seals (75mg)|
Aspirin tablets, dispersible tablets, enteric-coated tablets and suppositories are also available without a brand name, ie as the generic medicine.